Hail, Cass
- When
- September 6, 11:05 PM CST to 11:06 PM CST
- Where
- Cass County, 1.46 mi SSW of Backus
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.800, -94.510
A potent low level jet ahead of an advancing cold front brought a round of thunderstorms to north-central Minnesota during the early morning hours of the 7th. While most of the storms remained below severe limits, one storm did produce hail to the size of nickels in Cass County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A potent low level jet ahead of an advancing cold front brought a round of thunderstorms to north-central Minnesota during the early morning hours of the 7th. While most of the storms remained below severe limits, one storm did produce hail to the size of nickels in Cass County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 6, 6:03 PM CST, 5 hours 2 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
703 PM CDT Mon Sep 6 2021
.DISCUSSION...(This evening through Sunday)
Issued at 341 PM CDT Mon Sep 6 2021
Summary: Showers and storms will move in from the northwest in the
evening and overnight hours. Some storms could be strong to severe
with primary hazards being damaging winds and hail upwards of 1 inch
in diameter. Showery activity will begin to disperse tomorrow
morning as a cold front ushers the showers out of the region. Behind
this front we will see gusty winds out of the northwest. Wind gusts
in excess of 35 mph will be widespread with even higher speeds
expected across the Arrowhead.
Surface high pressure was retreating to the east this morning with
southerly winds beginning to increase across the region. Warm air
advection continued through the day as a warm front arches across
the region. This southerly flow is allowing the region to quickly
rebound from the previous nights lows in the 30s and 40s. Highs by
the end of the day will be back up into the 70s. An upper level
trough will be sliding across the International Border this evening
helping to induce a deepening low in eastern ND. The warm sector out
ahead of this low could see some developing showers and
thunderstorms through isentropic ascent. As we head into the
overnight hours the system is expected to strengthen with strong PVA
aloft. MUCAPE is expected to be in excess of 500 J/Kg with the NAM
running strong around 2000 J/Kg. Additionally, there will be high
amounts of shear to help sustain these storms with speeds around 50
kts. SPC has the vast majority of our CWA highlighted in a marginal
risk for severe weather. Storms will likely begin elevated in nature
this evening across our northwest counties. As the cold front pivots
across in the overnight hours I expect this to be our focal point
for strong to severe storms to develop. Main hazards at this time
are damaging winds in excess of 60 mph and hail upwards of an inch
in diameter.
Tuesday the cold front will be ushering out the remaining showers
through the early morning hours. On the backside of this cold front
we will see a strong pressure gradient set up over the region with
gusty winds across the region out of the northwest. Afternoon wind
gusts could be in excess of 35 mph with even stronger speeds across
the Arrowhead. The vertically stacked low will continue its track
east providing cyclonic flow aloft. Ample mid level lapse rates will
help to incite some scattered showers and storms by the afternoon
hours. This pattern continues through into Wednesday with slightly
less windy conditions and another chance for scattered showers in the
afternoon.
Upper level ridging pushes cyclonic flow out of the region Thursday
with surface high pressure nudging its way north. Model consistency
drastically drops beyond Thursday as we head into the weekend. The
general consensus is to have another system slide across the
Canadian Prairies bringing showers and thunderstorms to the region.
Overall timing could be as early as Friday evening.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 703 PM CDT Mon Sep 6 2021
Showers and storms to develop over far northern MN this evening
along and ahead of a cold front, then moving southeast across the
remainder of the terminals overnight as the cold front also moves
southeast. Along and ahead of the storms strong southerly winds
should develop aloft, producing LLWS for some of the terminals for
a few hours a few hours before and as the storms move through. For
now, have gone with VFR -SHRA and VCTS groups with the best
estimate of timing of storms, and anticipate updating but as
trends become clearer this evening. Once the storms move through a
few locations may have some MVFR ceilings and lingering showers
for a few hours. However, conditions should return to VFR for all
terminals by 12z as the cold front exits the area. A windy day is
expected to develop by late morning with wind gusts approaching 30
knots between 18z and 00z.
&&
.MARINE...
Issued at 341 PM CDT Mon Sep 6 2021
Southeasterly winds will continue to stream across the Lake around
10-15 kts through this evening and most of the night. Showers and
thunderstorms will be entering the Lake after midnight with the
chance for some storms to be strong to severe. Main hazards will be
damaging winds and hail upwards of 1 inch in diameter. Showers and
storms will begin to taper off in the morning hours. A cold front
will swing in from the west Tuesday morning bringing gusty
conditions across the Lake. A small craft advisory has been issued.
There is some concern of gales along the North Shore in the late
afternoon and evening hours, however, confidence is not high enough
to upgrade the headline at this time. Windy conditions are expected
to persist into Wednesday morning with conditions improving at the
head of the Lake first and spreading east thereafter.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 57 71 53 69 / 70 30 10 20
INL 53 68 51 67 / 70 60 50 60
BRD 55 73 53 71 / 40 0 0 0
HYR 56 73 51 69 / 70 20 10 30
ASX 57 74 53 71 / 70 30 30 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 9 AM Tuesday to 11 AM CDT Wednesday
for LSZ121-140>148-150.
&&
DISCUSSION...Britt
AVIATION...LE
MARINE...BrittHazardous Weather Outlook National Weather Service Duluth MN 342 PM CDT Mon Sep 6 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 342 PM CDT Mon Sep 6 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are likely tonight and early Tuesday morning over northern Minnesota into northwest Wisconsin. A few storms may be severe with damaging wind gusts and frequent lightning the main threat. There is a small risk of hail up to 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances continue Tuesday and Wednesday and will return Friday night. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed over northern Minnesota tonight and a small portion of far northern Wisconsin early Tuesday morning. LSZ121-140>148-150-071030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 342 PM CDT Mon Sep 6 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are likely tonight into the early morning Tuesday. There is a slight chance of severe storms. Damaging wind gusts and frequent lightning are the main hazards. Hail to one inch in diameter is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong and gusty winds will continue Tuesday through Wednesday afternoon. Conditions will be hazardous to smaller vessels. Occasional gale-force gusts to 35 knots are possible Tuesday evening and Wednesday morning. A Small Craft Advisory is in effect Tuesday morning through Wednesday morning as a result. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 852 PM CDT Mon Sep 6 2021 MNZ011-012-019-070600- North St. Louis-Northern Cook and Lake-Central St. Louis- Including the cities of Ely, Isabella, and Hibbing 852 PM CDT Mon Sep 6 2021 ...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE BOUNDARY WATERS CANOE AREA WILDERNESS TONIGHT... Strong to severe thunderstorms will affect the Boundary Waters Canoe Area Wilderness tonight. Storms have already developed to the west and are expected to affect the area between 10pm and 1am tonight. The storms will be capable of erratic and gusty winds of 40 to 60 mph, hail up to the size of quarters, frequent cloud- to- ground lightning, and locally heavy rainfall, which may lead to localized flooding of creeks, streams, and low- lying areas. Campers should take extra precautions in order to secure campsites and make a plan in case of severe weather. Check campsites for possible hazards, including standing dead trees or limbs, as well as low spots where water can pool. Move tents away from creeks and rivers in case of flash flooding. Prepare to protect yourself from large hail using sleeping bags or other padded items. Monitor NOAA Weather Radio for updates and possible warnings. LE
Special Weather Statement
National Weather Service Duluth MN
925 PM CDT Mon Sep 6 2021
MNZ010-018-070300-
Koochiching MN-North Itasca MN-
925 PM CDT Mon Sep 6 2021
...A strong thunderstorm will impact portions of northwestern Itasca
and southwestern Koochiching Counties through 1000 PM CDT...
At 924 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alvwood, or 28 miles northeast of Bemidji, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Alvwood around 935 PM CDT.
Squaw Lake and Oslund around 945 PM CDT.
Other locations impacted by this storm include Spring Lake, Orth,
Whitefish Lake, Rosy, Decker Lake and Wirt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4786 9442 4790 9381 4761 9379 4764 9442
TIME...MOT...LOC 0224Z 267DEG 38KT 4773 9439
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LESpecial Weather Statement
National Weather Service Duluth MN
1133 PM CDT Mon Sep 6 2021
MNZ012-019-070500-
Northern Cook/Northern Lake MN-Central St. Louis MN-
1133 PM CDT Mon Sep 6 2021
...Strong thunderstorms will impact portions of central St. Louis and
west central Lake Counties through MIDNIGHT CDT...
At 1133 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Embarrass, to near
Hibbing, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Hoyt Lakes around 1140 PM CDT.
Cherry around 1145 PM CDT.
Other locations in the path of these storms include Babbitt and
Cotton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4772 9133 4713 9247 4728 9306 4732 9306
4749 9282 4779 9213
TIME...MOT...LOC 0433Z 283DEG 35KT 4774 9213 4733 9293
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LESpecial Weather Statement
National Weather Service Duluth MN
1139 PM CDT Mon Sep 6 2021
MNZ025-035-070515-
Northern Aitkin MN-North Cass MN-
1139 PM CDT Mon Sep 6 2021
...A strong thunderstorm will impact portions of northwestern Aitkin
and east central Cass Counties through 1215 AM CDT...
At 1139 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woman Lake, or 15 miles southeast of Walker, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wabedo around 1145 PM CDT.
Other locations in the path of this storm include Remer and Swatara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4706 9443 4705 9377 4703 9377 4703 9365
4678 9369 4679 9378 4680 9378 4680 9386
4688 9445
TIME...MOT...LOC 0439Z 275DEG 43KT 4696 9431
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LEThe Duluth radar (KDLH), 175 km away, was scanning. The volume nearest the first event began at 05:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986441.